Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 547, NWS Atlanta, GA

August 27, 2023Madison County, Oglethorpe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 27, 2023, 6:48 PM EDT for Madison County, Oglethorpe County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 6:48 PM EDT (22:48 UTC)
Expired
Aug 27, 2023, 7:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, GA, Oglethorpe County, GA

The radar

The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS52 KFFC 272248
SVRFFC
GAC195-221-272330-
/O.NEW.KFFC.SV.W.0547.230827T2248Z-230827T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
648 PM EDT Sun Aug 27 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Oglethorpe County in northeastern Georgia...
  Southeastern Madison County in northeastern Georgia...

* Until 730 PM EDT.

* At 647 PM EDT, a severe thunderstorm was located over Smithonia, or
  8 miles south of Danielsville, moving east at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Comer, Colbert, Arnoldsville, Carlton, Smithonia, Watson Mill
  Bridge State Park, Vesta, Point Peter, and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3389 8296 3390 8324 3408 8327 3414 8306
      3412 8305 3411 8303 3410 8304 3408 8300
      3405 8299 3403 8294 3402 8294 3401 8293
      3401 8291 3400 8291 3399 8287
TIME...MOT...LOC 2247Z 261DEG 5KT 3401 8317 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:58 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 2:58 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
258 PM EDT Sun Aug 27 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 224 PM EDT Sun Aug 27 2023

Key Messages:

 - Scattered thunderstorms will continue through this evening,
   with isolated strong or severe downbursts possible.

 - Widespread thunderstorm activity is anticipated Monday, with
   locally heavy rainfall and isolated flooding possible in
   northern Georgia.

At 3 PM, radar indicated scattered shower and thunderstorm
activity across the region. SBCAPE values were in the 2500 to 4000
j/kg range, via the SPC Mesoanalysis page. Couple this with DCAPE
values near 1000 j/kg from Atlanta southward to Columbus and
inverted V profiles below 800 mb (see 18Z sounding), and the
environment is supportive of localized downburst activity. Several
storms have already shown downburst signatures with potential
gusts near 40 mph. Expect this trend to continue into the
evening, with any stronger updrafts potentially producing severe
level winds and tree damage. Due to the nature of the
environment, any damaging winds should be very localized to the
area directly under the storms.

Tonight through Monday:

A weak mid level shortwave approaching from the west should
provide the lift to keep scattered shower and thunderstorm
activity going across northern Georgia through tonight. With the
loss of day time heating and subsequent drop in instability, this
activity should remain sub severe. Thus regular rainfall will be
the main concern overnight.

Diurnal heating and a lingering frontal boundary should combine
to produce widespread thunderstorm activity in northern and
central Georgia Monday afternoon. Precipitable water values
hovering near 2 inches and slow storm motions should favor higher
rainfall rates. It wouldn't be surprising if rain rates with some
storms topped 2 inches per hour, especially in northern Georgia.
The Weather Prediction Center (WPC) has latched on to this
potential and issued a Slight Risk (level 2 of 4) for flooding in
northern Georgia. The Atlanta metro is included in the Slight Risk
area. A couple of storms could also produce strong or severe
downburst winds, but this threat is second to the flooding risk.

Areas from Macon southward to Columbus will be flirting with heat
index values near 105 degrees again Monday afternoon. Given the
potential for thunderstorms and the marginal nature of the heat
(Heat Advisory criteria is 105 degree) we decided to hold of on an
extension to the Heat Advisory at this time. The evening or
overnight shifts may reconsider the need for a Heat Advisory.

Albright

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 224 PM EDT Sun Aug 27 2023

 - Tuesday, a stalled frontal boundary will serve as the focus
   for shower and thunderstorm activity.

 - Tropical Storm Idalia is expected to bring heavy rainfall to
   portions of central and eastern Georgia early Wednesday and
   will lead to flooding concerns through Thursday. See below
   discussion for more details.

 - High pressure returns, moderating temperatures back to
   seasonable values ranging from the 80s during the day and 60s
   overnight.

Tuesday into Next Weekend:

Shower and thunderstorm activity will be widespread
Tuesday as the stalled frontal boundary remains draped over central
Georgia. While the threat for severe weather will be relatively low,
cannot rule out an isolated severe thunderstorm producing damaging
wind gusts. As tropical moisture surges northward ahead of Idalia,
PWATs exceeding 2.0" across central Georgia will result in localized
flooding concerns Tuesday. As is typical with tropical systems,
hydrologic concerns will persist through Thursday as now Tropical
Storm Idalia is expected to become a hurricane before making
landfall near the Big Bend region along the Florida Panhandle. For
this forecast cycle, the primary threat Idalia will impose to our
area is heavy rain where flooding concerns are expected to impact
our southeastern counties. Currently, 3 to 5.5" of rain are forecast
to fall, but locally higher amounts will be possible. As a result, a
Slight Risk for Excessive Rainfall has been diagnosed for central
and eastern Georgia. While confidence is growing that Georgia will
experience some degree of impacts from Idalia, our range and
coverage of threats may expand or diminish depending on the exact
track she takes. Global ensemble members continue to exhibit the
potential for Idalia to jog further west or further east thus
warranting a close monitor of the progression of the track through
the Gulf. If the track bumps westward, we could see an increasing
wind and tornado threat for portions of our forecast area. Please
stay tuned as the forecast evolves in the coming days. After Idalia
passes through, high pressure will build back in and bring
seasonable temperatures back to the forecast area. Generally, more
quiet weather will be expected though isolated diurnally driven
convection may be possible through the end of the period.

Long

&&

.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Sun Aug 27 2023

Showers and thunderstorms will continue in the region through
tonight, with the greatest overall coverage expected between 18Z
today and 02Z Monday. Impacts from the storms are possible at all
the TAF sites and likely at KATL. Any storms may produce
localized downbursts with gusty and hazardous winds. Winds away
from storms will be light (< 8 kt) and variable through 12Z
Monday. IFR or LIFR ceilings may impact parts of northern Georgia
between 06Z and 15Z Monday.

//ATL Confidence...18Z Update...
Overall confidence in the TAF is moderate
Confidence in the winds, precipitation and visibility is moderate
Confidence in the ceiling heights after 08Z Monday is low.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  88  70  85 /  70  80  70  90
Atlanta         73  90  71  87 /  50  90  70  90
Blairsville     66  80  65  77 /  50  90  60  90
Cartersville    72  88  70  84 /  40  90  60  90
Columbus        75  96  74  92 /  20  80  40  80
Gainesville     71  85  70  83 /  50  80  70  90
Macon           73  94  73  90 /  40  40  30  80
Rome            72  88  70  85 /  40  90  60  90
Peachtree City  71  91  70  88 /  40  90  60  80
Vidalia         73  95  75  92 /  20  20  20  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for GAZ001>005-011-012-
014>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.

&&

SHORT TERM...Albright
LONG TERM....Long
AVIATION...Albright
Hazardous weather outlook, Aug 27, 2:21 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
221 PM EDT Sun Aug 27 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
221 PM EDT Sun Aug 27 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Hazardous heat with continue through the afternoon. Expected heat
indices at or above 105 across most of the region. Precautions
should be taken to avoid heat related stress.

Scattered thunderstorms will affect the region from 3 PM today
through the overnight hours. A couple strong or severe storms with
damaging downburst winds are possible between 3 PM and 9 PM.
Brief heavy downpours and frequent lighting can also be
anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorm activity will continue in the region on Monday and
Tuesday. A few storms may produce damaging downburst winds. Heavy
rainfall may also become a concern with widespread two day
rainfall totals over and inch expected. Localized rain amounts
over 3 inches may lead to flooding concerns, especially in north
Georgia on Monday.

Rain and thunderstorm activity should continue Wednesday and
Thursday as tropical cyclone Idalia moves through the region.
At this time flooding from heavy rainfall appears to be the main
concern for central and northern Georgia. An additional 1 to 5
inches of rain are possible Wednesday and Thursday, with the
highest amounts most likely occurring in central or east central
Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Aug 27, 4:47 PM EDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
447 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     1 NE Rose Hill          32.49N 84.98W
08/27/2023                   Muscogee           GA   Public

            Tree Down.

&&

VSS
Local storm report, Aug 27, 4:53 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
453 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     Rose Hill               32.49N 84.98W
08/27/2023                   Muscogee           GA   Public

            Tree Down and some roof damage to an
            apartment complex.

&&

VSS
Special weather statement, Aug 27, 5:15 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT Sun Aug 27 2023

GAZ008-015-016-272145-
Union GA-White GA-Lumpkin GA-
515 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of Lumpkin,
northwestern White and southern Union Counties through 545 PM EDT...

At 515 PM EDT, a strong thunderstorm was near Gooch Mountain Shelter,
or near Dahlonega, moving northeast at 10 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dahlonega, Suches, Camp Merrill, Whitley Gap Shelter, Woods Hole
Shelter, Low Gap Shelter, Camp Coleman Lake, Vogel State Park, Hawk
Mountain Shelter, Porter Springs, Turners Corner, Blood Mountain
Shelter, Gaddistown, Gooch Mountain Shelter, and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3478 8380 3461 8379 3449 8404 3462 8418
      3463 8417 3481 8401
TIME...MOT...LOC 2115Z 229DEG 7KT 3461 8405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 27, 6:12 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Sun Aug 27 2023

GAZ037-047-049-272245-
Morgan GA-Walton GA-Oconee GA-
612 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of south central
Oconee, Morgan and southeastern Walton Counties through 645 PM EDT...

At 612 PM EDT, a strong thunderstorm was near Rutledge, or near
Madison, moving northeast at 5 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Madison, Rutledge, Bostwick, Bishop, Buckhead, Hard Labor Creek State
Park, Farmington, and Apalachee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3353 8332 3350 8360 3365 8367 3386 8344
      3371 8338 3370 8340 3366 8337
TIME...MOT...LOC 2212Z 247DEG 6KT 3360 8355

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 27, 6:38 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
638 PM EDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     2 SW Indian Springs Sta 33.22N 83.96W
08/27/2023                   Butts              GA   Emergency Mngr

            Numerous trees down and a roof blown off a
            house.

&&

VSS
Special weather statement, Aug 27, 6:45 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Sun Aug 27 2023

GAZ047>049-059-272315-
Morgan GA-Walton GA-Jasper GA-Newton GA-
645 PM EDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of southwestern Morgan,
southeastern Walton, northeastern Jasper and east central Newton
Counties through 715 PM EDT...

At 643 PM EDT, a strong thunderstorm was near Newborn, or 10 miles
west of Madison, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Madison, Social Circle, Rutledge, Newborn, Mansfield, Ebenezer,
Farrar, Starrsville, Hard Labor Creek State Park, and Brick Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3342 8365 3355 8381 3373 8368 3370 8350
      3354 8344
TIME...MOT...LOC 2243Z 227DEG 7KT 3355 8366

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:35 PM EDTSpecial Weather StatementFFCDade25 min
Aug 26, 10:59 PM EDTSpecial Weather StatementFFCWebster31 min
Aug 26, 11:25 PM EDTSpecial Weather StatementFFCWebster35 min
Aug 26, 11:37 PM EDTSpecial Weather StatementFFCSchley23 min
Aug 27, 12:01 AM EDTSpecial Weather StatementFFCSchley29 min
Aug 27, 2:07 PM EDTSpecial Weather StatementFFCDeKalb23 min
Aug 27, 2:12 PM EDTSpecial Weather StatementFFCUnion33 min
Aug 27, 2:24 PM EDTSpecial Weather StatementFFCMuscogee36 min
Aug 27, 2:27 PM EDTSpecial Weather StatementFFCHall33 min
Aug 27, 2:35 PM EDTSpecial Weather StatementFFCLaurens25 min
Aug 27, 2:39 PM EDTSpecial Weather StatementFFCPike36 min
Aug 27, 2:43 PM EDTSpecial Weather StatementFFCMacon32 min
Aug 27, 2:51 PM EDTSpecial Weather StatementFFCJohnson24 min
Aug 27, 3:01 PM EDTSpecial Weather StatementFFCJefferson29 min
Aug 27, 3:06 PM EDTSpecial Weather StatementFFCBleckley, Laurens24 min
Aug 27, 3:17 PM EDTSpecial Weather StatementFFCClayton28 min
Aug 27, 3:22 PM EDTSpecial Weather StatementFFCJohnson23 min
Aug 27, 3:26 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett34 min
Aug 27, 3:31 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall44 min
Aug 27, 3:40 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes35 min
Aug 27, 3:45 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Wilkes27 min
Aug 27, 4:20 PM EDTSpecial Weather StatementFFCUpson25 min
Aug 27, 4:30 PM EDTSpecial Weather StatementFFCWashington30 min
Aug 27, 4:36 PM EDTSpecial Weather StatementFFCSumter24 min
Aug 27, 4:40 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Monroe50 min
Aug 27, 5:15 PM EDTSpecial Weather StatementFFCLumpkin30 min
Aug 27, 5:40 PM EDTSevere Thunderstorm WarningFFCJasper, Jones, Putnam50 min
Aug 27, 5:50 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe40 min
Aug 27, 6:12 PM EDTSpecial Weather StatementFFCMorgan, Oconee33 min
Aug 27, 6:28 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster27 min
Aug 27, 6:37 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon38 min
Aug 27, 6:45 PM EDTSpecial Weather StatementFFCMorgan30 min
Aug 27, 7:23 PM EDTSpecial Weather StatementFFCGreene, Morgan37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.